Updated: Nov 27, 2020
My community mental health nurse came to visit me today.
He is the unfortunate soul who is charged with keeping me out of hospital and living a meaningful life.
We spoke mainly about medication. We don't always talk about medication, but this is a very tricky time for my mental health, because I am going through a medication change.
Anybody who has taken any type of medicine for any type of long term health condition will understand me when I say that it is all about balance and risk taking.
I have been taking antidepressants on and off since I was a teenager, and I have been on the harder stuff for 10 years now, ever since I was diagnosed as having Bipolar Disorder.
I take 3 different, but also quite similar, medications; an antidepressant, an antipsychotic and a mood stabilizer.
The general idea is that the antidepressant prevents, you guessed it, depressive episodes, the antipsychotic prevents manic episodes, and the mood stabiliser acts like a mediator between the 2.
I like to think of it as a slightly dysfunctional relationship. Bear with me...
(Antidepressant) "Awww Clare, you look sad, let me help you out with that"
(Antipsychotic) "Woooa there cowboy, the happier you make her, the more I have to bust my ass to make her sadder again.
(Mood stabilizer) "Guys guys guys, I'm sure we can come to some kind of arrangement here. Both your points are valid but I can't help thinking that this conversation has become a battle of egos."
(Side note - I never realised that Antipsychotic was auditioning for a wild west/ganster movie until I gave it him voice. It suits him, no?)
I hate Antipsychotic the most. He can be a real party pooper.
He is the reason that I wake up feeling like I've been on a bender that I don't recollect agreeing to.
He is the reason I gained weight when I really couldn't handle it.
He is the reason that I have very poor recall and have to rely on other people (you know who you are) to fill in the gaps of my life that are lost to me forever.
He is the reason that I wake up most morning with dark thoughts that I spend half the day trying to banish.
But I love him.
He is the reason that I have avoided hospitalisation many times.
He is the reason that I appear mostly normal to other people.
He is the reason that I sleep well.
So it is with great anxiety that I have decided to act upon the fact that my hate list is longer than my love list. I'm going to give the other guys a chance to live without his negative influence and possibly flourish without his over bearing presence.
This needs to be done very slowly and carefully. I have started by dropping my dose by 25%. At first I experience a significant lift in my mood (remember my post High Days?)
After 6 days like this, I took a hard bump and had to recover my losses (see my post What Goes Up).
Then my life started to even out again. I feel stable, I can think more clearly, wake up without the Black Dog licking my face.
But I admit that I am now stuck at this point, fearful to try another drop in doseage. Have I pushed my luck? Will this change be the one that myself and my family regret? How will I dealt with the guilt if it went wrong?
My nurse reassures me that there is no rush, there is still value in dropping the dose just a little, even if that is all I do. So why do I feel frustrated that I can